Hail, Dawson
- When
- April 26, 7:59 PM CST
- Where
- Dawson County, 2.32 mi NNW of Gothenburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -100.170
On this Friday evening, a northeast-southwest oriented line of strong to marginally-severe thunderstorms tracked across primarily portions of Dawson, Buffalo and northern Phelps counties before weakening. These storms yielded a few reports of nickel to quarter size hail, with the quarter size reports in the Gothenburg and Elm Creek areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
On this Friday evening, a northeast-southwest oriented line of strong to marginally-severe thunderstorms tracked across primarily portions of Dawson, Buffalo and northern Phelps counties before weakening. These storms yielded a few reports of nickel to quarter size hail, with the quarter size reports in the Gothenburg and Elm Creek areas. In addition, wind gusts were estimated at 50-55 MPH near Gothenburg, but with no ground-truth of severe-criteria speeds. Convection first intensified just west of the local area (over Lincoln County) around 8 p.m. CDT before entering Dawson County around 9 p.m. CDT. During the next few hours this fairly small-scale line of storms tracked east-southeast, weakening below severe thresholds before reaching the Kearney area. Other non-severe storms (a few strong) continued roaming parts of South Central Nebraska into the very early morning of Saturday the 27th, but the entire local area was storm-free by around 3 a.m. CDT. In the mid-upper levels, the main driving force was a progressive shortwave trough tracking east-southeast from the Northern Rockies. At the surface, convection blossomed near the intersection of a northeast-southwest oriented trough axis and a northwest-southeast oriented quasi-stationary front stretched across the heart of Nebraska. Despite meager low-level moisture (surface dewpoints only in the 30s-40s F), the combination of modest most-unstable CAPE of 500-1000 J/kg and strong deep-layer wind shear around 50 knots proved sufficient for marginally-severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 26, 5:42 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 642 PM CDT Fri Apr 26 2019 ...AVIATION UPDATE... .SHORT TERM...(This evening through Saturday) Issued at 347 PM CDT Fri Apr 26 2019 Focus is on winds and intermittent chances for thunderstorms. The pattern aloft featured fairly west/northwest flow across the central/western CONUS today with upstream shortwave troughs in the NW CONUS with our next system to impact our region tonight/Saturday edging into Montana early this afternoon. Today's weather has seen a cold start to temps with most areas in the 30s for lows this morning, then sprinkles developed primarily in our northern zones in weak lift associated with a subtle disturbance. A surface ridge axis continues to migrate east of the Missouri River this afternoon, while a surface cyclone deepens in eastern Colorado. As a response, winds have transitioned southeast/southerly and have increased today (with gusts of 30 mph) as the pressure gradient tightens. Heading into tonight, a warm frontal boundary will lift northeast across Nebraska and will be followed by a cold front advancing southeast from the High Plains. Showers and thunderstorms are expected to develop primarily along/north of the warm front tonight (aided by a 50kt low level jet) and also ahead of the cold front/surface trough). Some of the storms may become strong (mainly between 03z-07z)) with impressive shear (effective shear around 50kts in late evening before decreasing) and elevated instability near 800 j/kg. Primary hazards will be strong storm wind gusts and hail for mainly south central Nebraska especially for locations north of I80 or Hwy 6. Showers/storms will end west/east overnight. The cold frontal passage tonight/early Saturday will be a noticeable one, marked by a wind shift to the northwest and accompanied by intense wind speeds of 30-40 mph and gusts over 50 mph. Three hour pressure rises behind the front are expected to average 3-7mb across our area with 10-11mb pressure rises expected across northern Neb. Winds will be howling, with model forecast soundings showing mixing near or above H85 where winds at the top of the mixed layer are 50kts or higher during the morning. Debated on the necessity for a high wind warning and will not be surprised if a few sites reach high wind warning, however high resolution models suggest the higher wind gusts may not be in areas with the higher pressure rises (our northern zones) and rather focus farther south as mixing increases after daybreak. Given the uncertainty, have issued a special weather statement to highlight the strong winds and later shifts will need to assess if a warning is needed. Look for the winds to remain steady/gusty into the afternoon Saturday, then gradually subside during the evening as the surface gradient relaxes as high pressure builds southeast from South Dakota. Post frontal temps Saturday will be chilly compared to the past several days especially when combined with the wind, with highs only expected to be in the 50s/60s. .LONG TERM...(Saturday night through Friday) Issued at 347 PM CDT Fri Apr 26 2019 Wind speeds decrease Saturday evening/tonight and temps will plummet in the colder airmass and have some patchy frost in the forecast for low lying areas. Low temps in the mid 30s are forecast and Saturday night will be the beginning of several cool nights with temps in the 30s especially for our western and northern counties. The forecast remains dry Saturday night, but will need to monitor as some models indicate the potential for a sprinkle/shower in the return flow and warm air advection toward Sunday morning. Sunday 's weather is still looking rather breezy/windy and intermittently wet at times with warm air advection convection initially, with additional focus with better chances for storms arriving during the evening/night as a potent upper low pressure system crosses the Dakotas, sending a cold front south through the plains. The latest SPC Day 3 outlook includes much of north central Kansas in a marginal severe risk and details will be refined as this day gets closer. The weather pattern through the middle of next week reflects overall cool and intermittently wet conditions with a progressing upper trough. Several days with highs in the 50s or low 60s and lows in the 30s/40s are expected through at least Wednesday. Once this system moves through a fairly zonal pattern is forecast to set up the latter part of the week with daytime temps returning to the 60s/70s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 642 PM CDT Fri Apr 26 2019 Significant Wx: Cold frontal passage/Windy/LLWS/MVFR CIGs Tonight: VFR with SCT-BKN multi-layered clds...mostly at or above 7K ft...but bases will drop to 5K ft as sct gusty shwrs move thru. Brief thunder possible. SE winds 10-20 kt become S. LLWS develops with highest confidence at EAR. Shwrs will shift winds to NW for a time with G35-40 kt psbl. Confidence: Medium Sat: MVFR stratocu CIGs will invade from the N. Bases will gradually lift and EAR could become VFR after 20Z. NNW winds 30G45kt in the AM gradually subsiding after 17Z. Confidence: Medium && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Kelley
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 259 PM CDT Fri Apr 26 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 259 PM CDT Fri Apr 26 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms are possible across the area late this evening and into tonight. A few strong storms with small hail and gusty winds are possible mainly for areas in south central Nebraska north of Highway 6. Intense northwest winds with gusts of 50 to 55 mph are forecast behind a cold front toward Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Intense northwest winds of 25 to 35 mph with gusts of 50 to 55 mph are expected on Saturday, especially through the morning. Late Saturday night into Sunday morning, areas of frost are possible in low lying areas. Thunderstorms return to the forecast Sunday afternoon into Sunday night and a few severe storms are possible across north central Kansas. Intermittent chances for thunderstorms also exist across portions of the outlook area Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement National Weather Service Hastings NE 321 PM CDT Fri Apr 26 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271700- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 321 PM CDT Fri Apr 26 2019 ...Intense Northwest Winds Late Tonight and Saturday... Very strong and winds and intense wind gusts are expected on Saturday behind a cold front. Wind speeds will average 25 to 35 mph and gust between 50 and 55 mph. The winds will increase toward daybreak Saturday, with the strongest winds forecast through the morning Saturday. Wind speeds will subside by Saturday evening.
Special Weather Statement
National Weather Service Hastings NE
845 PM CDT Fri Apr 26 2019
NEZ060-270200-
Dawson NE-
845 PM CDT Fri Apr 26 2019
...STRONG THUNDERSTORM APPROACHING WESTERN DAWSON COUNTY...
At 844 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Brady, or 26 miles east of North Platte,
moving southeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Gothenburg around 855 PM CDT.
Cozad and Willow Island around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4102 10023 4105 10022 4105 9980 4073 9995
4078 10022
TIME...MOT...LOC 0144Z 297DEG 35KT 4101 10030
KelleyThe North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817761, 817762, 817763, 817764.